Experiences with flecainide

I am sharing this information for the benefit of others. It took me a while to find other people who had similar experiences with Tambocor (flecainide).

I am 42, healthy and do a reasonable amount of exercise (jogging, mountain biking, swimming). I am reasonably fit, but not fit enough to finish a half marathon. I have mitral stenosis and went into A-fib in April 2015 for the first time. I was cardioverted and later taken off all meds except blood thinners. The a-fib came back in September. I was cardioverted again and was put on 200mg tambocor/day. I recently changed the dosage to 100mg/day.

When I started on 200mg/day I was anxious and quite often felt my heart pounding. The anxiety subsided but the pounding came back every now and then. It’s something I got used to as I knew it is a side effect of tambocor. Besides the above (and possibly some behavioural changes after a bit of booze) I don’t recall any side effects.

On the exercise front it was quite different. With respect to everything below, a good warm up made a really big difference – much more so than before tambocor. Essentially, the tambocor didn’t allow me to exert myself in a way that resulted in my heart rate accelerating rapidly. When I messed around with the kids in the garden I became short of breath very quickly and my chest felt tight. Playing something like soccer was extremely frustrating as I felt like I was suddenly unfit, or similar to having flu. I never went mountain biking when I was on 200mg, but I would imagine riding single track uphill and climbing short steep bursts would be extremely painful.

I jogged a lot while on 200mg but had to adjust to a slower pace and I stopped running up hills of any significant length. I didn’t even try run up steep hills. Anything fast and/or steep and my chest would tighten up. I have exercise induced asthma and the tambocor seemed to lower the intensity at which the asthma is triggered. I found it easiest, and most productive, to simply avoid triggering the asthma. So I ran slowly, but at least I could run.

I have swum regularly for a while – but I am not a natural swimmer so even before tambocor I would swim intervals of 50 or 75m and then stop catch my breath. On 200mg I could still do that, but my chest felt a lot tighter towards the end of the swim than was normal to me.

So about 2 weeks ago my dose was lowered to 100mg/day. This was in response to me asking my cardiologist whether I could use a stronger asthma pump on 200mg. I know of two types of asthma meds – the most common is a beta agonist which triggers the flight reaction and raises the heart rate. This opens the bronchial from the inside. I was on a different type of med, which is slower acting, not as strong and opens the bronchial from the outside (that’s how I understand it). My cardio’s advice was to see how 100mg/day went, which I was extremely happy about.

In short, on 100mg/day I notice the tambocor when I do something that causes the heart rate to accelerate very suddenly. Like going from standing to running up a flight of stairs – but most people will suffer from that, my chest burns a little more than it did in the past. When I was on 200mg I wouldn’t have got half way up the same flight of stairs. I have started running a bit faster and so far only notice the tambocor after pushing myself harder than I think most coaches think is healthy (except cross fitters probably). I am running at similar heart rates to what I used to do, whereas on 200mg I would stop before reaching the upper heart rate I can maintain now.

So I kind of feel back to normal, which is superb.

One of the most interesting things about this change was the effect I felt in the days following the change. I was anxious, felt pounding regularly and generally felt under the weather. It was very confusing as I was on a lower dose.

Looking back, I think these symptoms were a result of a change of lifestyle brought about by a work trip. I eat quite healthily: low carbs, enough fruit (but not too much) and regularly have salads and vegetables. My diet is balanced. I also drink A LOT of water. On the work trip I was not drinking nearly as much water as normal. But I was also eating a lot more fruit than normal. It was also high GI fruit (grapes, water melon etc) which I hardly ever eat – I usually eat bananas, apples and mango. So I think the combination of the sugar with less water threw my body out of balance and over some threshold that caused the tambocor to trigger something. I got home on the Saturday night and by Monday morning, after a day on my regular diet, I felt normal again.

1 Reply

  • Thanks Jonathan. I agree on the levelling out of exercise sessions. It certainly helps, took me a while to accept though as I enjoyed surges of effort. Also re diet and sugar, I found a reduction was better and also a reduction in gluten; re the latter quality bread substitutes was an issue but now use artisanbread-abo.com - probable link gastro to heart via the Vagus Nerve.

You may also like...